November 1990

Thyrotoxicosis Induced by Topical Iodine Application

Author Affiliations

From the Section of Geriatrics and Gerontology, Zablocki Veterans Administration Medical Center, and the Department of Medicine, Medical College of Wisconsin, Milwaukee.

Arch Intern Med. 1990;150(11):2400-2401. doi:10.1001/archinte.1990.00390220132028

• We describe an elderly man who was admitted with congestive cardiac failure and found to have thyrotoxicosis. He did not have goiter, and he had normal radioiodine uptake in his neck. Serum iodine levels were elevated, explaining the lack of increase in radioiodine uptake in the thyroid gland. He had multiple pressure sores, which were treated with povidone-iodine (Betadine) soaks. Biochemical data were consistent with Graves' disease unmasked by topical iodine application. Povidone-iodine soaks are commonly used in decubitus ulcer care and warrant special attention in patients with preexisting thyroid disorders. We have reviewed the literature on this unusual complication.

(Arch Intern Med. 1990;150:2400-2401)